Heart Rate and Medication - KTEN.com - No One Gets You Closer

Heart Rate and Medication

Many prescription and nonprescription medications can cause a change in your heart rhythm or rate. Medications that are used to control fast, slow, or irregular heartbeats include:

  • Antiarrhythmics, such as digoxin (Lanoxin), disopyramide phosphate (Norpace), or procainamide hydrochloride (Procan).
  • Beta-blockers, such as propranolol hydrochloride (Inderal) or atenolol (Tenormin).
  • Calcium channel blockers, such as diltiazem (Cardizem), nifedipine (Adalat), or verapamil hydrochloride (Isoptin).
  • Diuretics, such as furosemide (Lasix) or triamterene (Dyrenium).
  • Angiotensin-converting enzyme (ACE) inhibitors, such as captopril (Capoten) or quinapril hydrochloride (Accupril).

Medications that cause changes in your heart rate or rhythm as a side effect of the medication include:

  • Antipsychotics (major tranquilizers), such as phenothiazines (for example Thorazine).
  • Asthma medications or inhalers, such as theophylline or albuterol.
  • Barbiturates, such as pentobarbital (Nembutal) or secobarbital (Seconal).
  • Benzodiazepines, such as lorazepam (Ativan), alprazolam (Xanax), triazolam (Halcion), or diazepam (Valium).
  • Opioid narcotics, such as morphine or codeine.
  • Thyroid medication, such as Synthroid.
  • Tricyclic antidepressants, such as amitriptyline hydrochloride (Elavil) or doxepin hydrochloride (Sinequan).

Nonprescription medications that can cause changes in your heart rate or rhythm include:

  • Decongestants, such as Sudafed PE.
  • Nonprescription stimulants, such as diet pills, cold remedies, or pills to prevent sleepiness.

Illegal drugs, such as cocaine or amphetamines, also can cause changes in your heart rate or rhythm.

If changes in your heart rate or rhythm occur following the start of a new medication:

  • Call the health professional who prescribed the medication before taking another dose. The medication may need to be stopped, changed, or the dose adjusted.
  • If you are taking a nonprescription medication, stop taking the medication. If you feel you need to continue taking the medication, call your health professional to discuss it.